Iowa, 2008

Winter Storm in Iowa, February 5 to 6, 2008

February 5 to 6, 2008 · NWS DMX · 20 events in 20 counties and zones

S. during the 5th and 6th.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$390,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A major winter storm system affected a large part of the central U.S. during the 5th and 6th. Heavy snow fell over the southeast half of Iowa with this storm. The system had some freezing rain and sleet during the day on the 5th into the evening hours. Freezing rain accretions were generally quite light, under one tenth of an inch. The freezing rain was mainly southeast of a Lamoni to Grinnell line. A cold front moved through the state and became nearly stationary to the southeast of Iowa. During this time, a large upper level trough of low pressure was located over the western U.S. Several short waves lifted northeast out of the trough and resulted in a prolonged winter event. Initially, a short wave lifted northeast across the central U.S. and brought a broad band of overrunning precipitation. Warm air was still in place aloft over the southeast part of Iowa, resulting in mixed precipitation. Snow fell from the late morning hours through much of the afternoon. There was a break in the action as low pressure formed along the frontal boundary in response to the next short wave. The low advanced northeast along the front and moved from north Texas into Indiana during the afternoon of the 5th into the day on the 6th. At the same time, the main upper level low lifted northeast through Kansas during the early morning hours of the 6th. A surface low developed over northeast Arkansas, and lifted north into central Illinois. Strong lift was generated over Iowa during the early morning hours of the 6th. Banded heavy snow resulted from this lift, including some thunder snow. The heaviest band of snow occurred from south central into east central Iowa. During the early morning hours of the 6th, snow fell at the rate of 1 to 2 inches per hour in this band. By the morning of the 6th, snow and blowing snow caused significant disruptions in traffic and many activities, including nearly all schools, were canceled. A large area of Iowa received more than 8 inches of snow with many areas picking up over a foot. Interestingly enough, in the Oskaloosa area of Mahaska County, 12 inches of snow fell in the same areas where 12 to 15 inches had fallen just 60 to 72 hours prior. As a result of the heavy snow accumulation in that area, two roof collapses were reported. The roof of a trucking firm in Oskaloosa collapsed around 0300 CST on the morning of the 6th. Three trucks were damaged by the collapse. A nearby farmstead reported the collapse of a machine shed roof, damaging the building as well as the tractor housed inside. As the low lifting north from Arkansas intensified, north winds increased. Wind speeds were in the 15 to 25 MPH range, with frequent gusts to around 30 MPH or so. Reports of significant blowing and drifting of snow were received from County Officials as temperatures dropped into the low to mid 20s and the snow became more fluffy. Many roads were difficult or impossible to navigate. Some of the heavier snowfall totals included 18 inches in Marion County at Pleasantville, 12.5 inches in Monroe County at Lovilia and Albia, 12 inches in Mahaska County at Oskaloosa, 12 inches in Lucas County north of Chariton, 11 inches in Warren County at New Virginia, and 10.2 inches in Ringgold County north of Mount Ayr.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 5, 5:55 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Feb 5, 5:55 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
555 AM CST TUE FEB 5 2008

.DISCUSSION...
ACTIVE PATTERN CONTINUES FOR THE NEXT 36 HOURS WITH ANOTHER ROUND OF
WINTER WEATHER HEADING FOR THE STATE. CURRENT SFC MAP CONTINUES TO
SHOW ELONGATED STATIONARY BOUNDARY ACROSS TX PANHANDLE NORTHEAST
ACROSS CENTRAL OK TO JUST NORTH OF ST. LOUIS AND THEN UP TOWARD GARY
INDIANA. SPRING LIKE CONDITIONS SOUTH OF THE BOUNDARY EVEN THIS LATE
AT NIGHT WITH MID 60S TO LOWER 70S WITH DEW POINTS WELL INTO THE 60S
AT 03Z. ANOTHER MODIFIED ARCTIC BOUNDARY IS SITUATED OVER NORTHERN
IA TO THE DAKOTAS WHERE HIGH OVER CANADA IS NOW DRIVING SOME COLD
AIR SOUTH INTO THE ROCKIES AND CENTRAL PLAINS. EARLIER HPC
DISCUSSIONS FOCUSED ON A SLOWER SOLN WITH THE NAM BEING PREFERRED TO
SOME EXTENT OVER THE GFS. AFTER LOOKING AT THE WATER VAPOR IMAGERY
AND THE EXPANSIVE AREA OF SNOW BREAKING OUT IN CO/KS AS WELL AS
CONVECTIVE ELEMENTS BEGINNING TO ACCELERATE OUT OF TX/OK...HAVE
OPTED TO LEAN MORE WITH THE GFS TIMING AND TO SOME EXTENT...FEATURES
OF THE SYSTEM.

YESTERDAY MORNING SAW A VERY FAST MOVING SYSTEM CROSS THE STATE AND
THE SUBTROPICAL FLOW CONTINUES TO BE QUICK TODAY. GFS ALSO SEEMS TO
BE RECOGNIZING THE TWO TO THREE SEPARATE WAVES EJECTING NORTHEAST.
THOUGH NOT EXPECTING TO SEE LARGE BREAKS BETWEEN PIECES OF ENERGY...
THINKING IS THAT WE MAY SEE SEVERAL PERIODS OF SNOW IN THE NEXT 24
TO 36 HOURS WITH THE MAJORITY OF THE SNOW FALLING BETWEEN 00 AND 12Z
IN OUR AREA. PRECEDING THAT WILL BE SOME SNOWFALL ALONG THE
H700-H850 BOUNDARY WHICH IS ALREADY SITTING ACROSS THE STATE.
FORCING INCREASES DRAMATICALLY THROUGH THE AFTERNOON/EVENING HOURS
WITH POSSIBILITY OF THUNDER SNOW OVER THE SOUTHEAST THIRD LATE THIS
AFTERNOON AND EVENING. NEG EPV WITH BANDING AND POSSIBLE UPRIGHT
CONVECTION AS WELL. NAM CROSS SECTIONS INDICATE THAT DENDRITIC
GROWTH ZONE (DGZ) WILL BE MAXIMIZED OVER A MUCH LONGER PERIOD THAN
THE GFS WHICH HAS LATCHED ONTO THE CONVECTIVE BULLSEYE OCCURRING
OVER KS AT 09Z. THIS ARRIVES TO THE METRO AREA NEAR 18-20Z TIMEFRAME
WITH ONLY MODEST LIFT AFTER THAT. SOUTHEAST OF DES MOINES...GFS
CROSS SECTIONS BEST LIFT INCREASING BETWEEN LATE AFTERNOON AND
CONTINUING MOST OF THE NIGHT. WITH THE CONVECTION EXPECTED TO BE
ASSOCIATED WITH THE H700 FRONTAL ZONE...HAVE ADDED ISO THUNDER TO
OVERNIGHT IN AREAS NEAR THE BOUNDARY. BOTH MODELS SHOW A WELL
DEFINED TROWAL AND DEFORMATION AXIS EXTENDING OVER THE
SOUTHEAST...ESPECIALLY. IF NO WIGGLES FROM HERE...THIS SHOULD PRETTY
WELL MARK THE AXIS OF HEAVIEST SNOWFALL FROM NEAR LWD TO OTM UP
TOWARD THE DAVENPORT AREA. AMTS WILL DEPEND ON EXTENT OF BANDING AND
EVENTUAL PLACEMENT AS WELL...BUT STILL LOOKING FOR 6 TO 8 INCHES ON
THE NORTHERN FRINGE OF THE WARNING AREA WITH UP TO 11 INCHES
SOUTHEAST. WIND TO PICK UP AS THE TROUGH SWINGS EAST...ESPECIALLY
AFTER 03Z WEST SO BLOWING SNOW WILL BE AN ISSUE FOR OVERNIGHT AND
WEDNESDAY MORNING. BULK OF LIFT WILL BE OVER BY 15Z WED...WITH
LINGERING LIGHT SNOW POSSIBLE EAST AS SYSTEM WINDS DOWN. REALLY NO
COLD AIR BEHIND THE SYSTEM INITIALLY SO HAVE MAINTAINED MID TO UPPER
20S FOR HIGHS WED. MINOR SYSTEMS TO SKIP OVER THE AREA THROUGH THE
WEEKEND WITH SLIGHTLY BELOW NORMAL TEMPERATURES. LATEST GUIDANCE FOR
BOTH GFS AND EURO MODEL WANTS TO REVISIT THE CANADIAN TUNDRA BY SAT
NIGHT AND SUNDAY AS A VERY WELL PRONOUNCED ARCTIC BOUNDARY DROPS
SOUTH OF THE STATE. WITH H850 TEMPS IN THE 28 TO 30C BELOW RANGE WE
WILL PROBABLY BE LOOKING AT SOME 20 BELOW TEMPS AGAIN NORTHEAST.
ATTM SOME THINGS TO CONSIDER. LOW CONFIDENCE WITH HIGH BEING
COMPLETELY CLEAR...AND COLDEST AIR MAY QUICKLY MOVE EAST BEFORE
HAVING A CHANCE TO SETTLE. GEM SHOWS THAT A MORE NORTHERLY
TRAJECTORY IS POSSIBLE.

&&

.AVIATION...05/12Z
COMPLEX WEATHER SITUATION WITH MULTIPLE FEATURES HEADING TWD US.
FIRST IW THE TSRA COMPLEX LFTG NWD OUT OF KS AND WILL MOV INTO IA BY
LATE THIS MRNG.  FOR THAT REASON MOVD TIMING UP IN TAFS FROM PREV
SET.  IFR TO LIFR CONDS WILL OVR SPRD THE TAF SITES DURG THE DAY AND
CONT INTO TNGT.  SLOW IMPROVEMENT BY LATER TNGT FM THE NW, BUT NO
BETTER THAN LOW MVFR CONDS IN THE KFOD AREA AND STILL REMAINING IFR
ELSW.  CONFIDENCE HIGH ON DTRTG CONDS, TIMING NUANCES NOT SO CLEAR.

&&

WATCHES-WARNINGS-ADVISORIES-

WINTER STORM WARNING FROM 18Z TODAY THROUGH 18Z WEDNESDAY FOR
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-CLARKE-
DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-GUTHRIE-HARDIN-JASPER-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-
TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

SNOW AND BLOWING SNOW ADVISORY FROM 18Z TODAY THROUGH 18Z WEDNESDAY
FOR AUDUBON-BUTLER-CARROLL-CASS-CRAWFORD-FRANKLIN-GREENE-GUTHRIE
-HAMILTON-WEBSTER-WRIGHT.

SHORT TERM...MS FEB 08
LONG TERM...REV
AVIATION...MOYER/MS FEB 08
Hazardous weather outlook, Feb 5, 5:37 AM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
537 AM CST TUE FEB 5 2008

IAZ028-037>039-047>050-059>062-071>075-081>086-092>097-061145-
BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-
POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
537 AM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...
SOUTHERN...AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

A MAJOR WINTER STORM WILL IMPACT THE AREA TODAY...TONIGHT AND INTO
WEDNESDAY MORNING. A PROLONGED PERIOD OF SNOW IS FORECAST THROUGH
TOMORROW WITH SNOWFALL AMOUNTS RANGING FROM SIX TO TEN INCHES. THE
HIGHEST AMOUNTS...IN EXCESS OF 10 INCHES...ARE FORECAST TO FALL
EAST OF A MOUNT AYR...TO OSCEOLA...NEWTON LINE. THE PRECIPITATION
MAY BEGIN AS SLEET BEFORE SWITCHING TO ALL SNOW. THUNDER SNOW...BLOWING
AND DRIFTING SNOW MAY ALSO OCCUR LATER THIS AFTERNOON AND TONIGHT.
TRAVEL IS LIKELY TO BECOME DIFFICULT THIS EVENING AND OVERNIGHT
TONIGHT.

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL SNOW IS EXPECTED THROUGH WEDNESDAY MORNING WITH BLOWING
SNOW LIKELY. TRAVEL MAY BE DIFFICULT THROUGHOUT THE MORNING HOURS.

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS
ARE ALWAYS ENCOURAGED AND APPRECIATED.

IAZ025>027-035-036-044>046-057-058-070-061145-
WRIGHT-FRANKLIN-BUTLER-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-
AUDUBON-GUTHRIE-CASS-
537 AM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
NORTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PROLONGED PERIOD OF SNOW IS FORECAST TUESDAY AND TUESDAY NIGHT. TOTAL
AMOUNTS SHOULD RANGE FROM TWO TO FIVE INCHES. SOME BLOWING AND
DRIFTING SNOW MAY ALSO OCCUR.

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FOR THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS
ARE ALWAYS ENCOURAGED AND APPRECIATED.

IAZ004>007-015>017-023-024-033-034-061145-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-
537 AM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

REV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Ringgold

When
February 5, 10:00 AM CST to February 6, 12:00 PM CST
Where
Ringgold forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Winter Storm, Decatur

When
February 5, 10:00 AM CST to February 6, 12:00 PM CST
Where
Decatur forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
February 5, 10:00 AM CST to February 6, 12:00 PM CST
Where
Wayne forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Winter Storm, Union

When
February 5, 10:00 AM CST to February 6, 11:00 AM CST
Where
Union forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Winter Storm, Clarke

When
February 5, 10:00 AM CST to February 6, 11:00 AM CST
Where
Clarke forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
February 5, 10:00 AM CST to February 6, 11:00 AM CST
Where
Madison forecast zone
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Winter Storm, Appanoose

When
February 5, 11:00 AM CST to February 6, 12:00 PM CST
Where
Appanoose forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Winter Storm, Davis

When
February 5, 11:00 AM CST to February 6, 1:00 PM CST
Where
Davis forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Winter Storm, Lucas

When
February 5, 11:00 AM CST to February 6, 11:00 AM CST
Where
Lucas forecast zone
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
February 5, 11:00 AM CST to February 6, 12:00 PM CST
Where
Monroe forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Winter Storm, Wapello

When
February 5, 11:00 AM CST to February 6, 1:00 PM CST
Where
Wapello forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
February 5, 11:00 AM CST to February 6, 11:00 AM CST
Where
Warren forecast zone
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
February 5, 11:00 AM CST to February 6, 12:00 PM CST
Where
Marion forecast zone
Property damage
$10,000
Reported by
Public
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Winter Storm, Mahaska

When
February 5, 11:00 AM CST to February 6, 1:00 PM CST
Where
Mahaska forecast zone
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

The roof of a trucking firm collapsed due to the weight of heavy snow accumulation in Oskaloosa around 0300 CST on the 6th. A nearby farm building also collapsed due to heavy snow.

Winter Storm, Dallas

When
February 5, 11:00 AM CST to February 6, 11:00 AM CST
Where
Dallas forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
February 5, 11:00 AM CST to February 6, 11:00 AM CST
Where
Polk forecast zone
Property damage
$10,000
Reported by
Public
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Winter Storm, Jasper

When
February 5, 11:00 AM CST to February 6, 12:00 PM CST
Where
Jasper forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Winter Storm, Poweshiek

When
February 5, 12:00 PM CST to February 6, 12:00 PM CST
Where
Poweshiek forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
February 5, 12:00 PM CST to February 6, 11:00 AM CST
Where
Marshall forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Winter Storm, Tama

When
February 5, 12:00 PM CST to February 6, 12:00 PM CST
Where
Tama forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68459, 68460, 68461, 68464, 68465, 68469, 68462, 68463, 68466, 68467, 68468, 68470, 68471, 68472, 68473, 68474, 68475, 68476, 68477, 68478.